DR. GOTT: Another ear infection remedy
DEAR DR. GOTT: Have you ever heard of treating an ear infection with Burow’s solution? Are you supposed to mix it with vinegar and, if so, what is the proper mixture? Thanks for your help. I love your column.
DEAR READER: Burow’s solution is aluminum acetate or acetic acid (vinegar) in water that is used to reduce or relieve inflammatory conditions such as swelling, bruises, insect bites and rash caused by poison ivy or sumac. It is often applied as an eardrop remedy in a 13 percent solution because of antibacterial properties that inhibit the growth of bacteria. Some suppliers offer prepacked gauze compresses that are used in medical settings for stasis ulcers prior to the application of a dry, sterile dressing; however, because the solution is an acid (albeit weak), the time a compress is left on the wound must be adhered to. Solutions for ulcers can be a mixture of one to 20, meaning 50 milliters in a liter of tap water as directed by a skin specialist. The remedy is also available in tablet form. Directions for the tablet-to-water ratio vary. The strength depends on the reason for using the product. One can make Burow’s solution with a one-to-10 ratio of vinegar to water. This is an accepted remedy for otitis externa (swimmer’s ear). Be sure to consult your physician before trying this home remedy to be sure that you do not have a more serious condition for which it will not work.
There is another aspect to this product, as well. It should not be administered to pets except under the supervision and guidance of a veterinarian. Yes, you read this correctly. This dual-purpose product is used for pets as well as humans. I guess it is similar to using Bag Balm for cracked fingers and heels, or glucosamine for painful joints. Maybe Rover should really be considered a family member if he isn’t already.
To provide related information, I am sending you a copy of my Health Report “Ear Infections and Disorders.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at http://www.AskDrGottMD.com.
DEAR DR. GOTT: I am a 54-year-old female in fairly good health. The only medications I take are Buspar and Dexilant.
I would like to know if you could tell me why I smell metal all the time. My husband and son don’t, but I do. Do I need to have blood work done to find the cause? Thank you for your response.
DEAR READER: One of your medications may cause this smell. The Dexilant is commonly used for erosive esophagitis caused by acid reflux. Reflux can cause bad breath and a metallic taste (and possibly scent). The medication itself can also cause breath odor.
Other possibilities include your brain registering a scent that isn’t present or becoming more sensitive to odors others don’t detect. Further causes include pregnancy, bad breath, migraine, a history of head trauma, exposure to certain chemicals, a side effect of anesthesia or a cold or sinus infection. Depression, anxiety or other psychological disturbances can also cause an altered sense of smell.
I suggest you speak to your physician about this. Perhaps a referral to an ear-nose-and-throat specialist is in order.
• Dr. Peter H. Gott is a retired physician and the author of several books, including “Live Longer, Live Better,” “Dr. Gott’s No Flour, No Sugar Diet” and “Dr. Gott’s No Flour, No Sugar Cookbook,” which are available at most bookstores or online. His website is http://www.AskDrGottMD.com.